Michigan, 2015

Winter Weather in Michigan, April 20 to 22, 2015

April 20 to 22, 2015 · NWS MQT · 4 events in 3 counties and zones

A series of upper disturbances moving through the Upper Great Lakes brought periods of moderate snow to portions of west and north central Upper Michigan from the 20th into the morning of the 23rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A series of upper disturbances moving through the Upper Great Lakes brought periods of moderate snow to portions of west and north central Upper Michigan from the 20th into the morning of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 20, 6:13 AM EST, 47 minutes earlier.

Area forecast discussion, Apr 20, 6:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
713 AM EDT MON APR 20 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 316 AM EDT MON APR 20 2015

UPPER AIR PATTERN CONSISTS OF A ELONGATED 500 MB TROUGH WITH SEVERAL
SHORTWAVES EMBEDDED IN IT. THE SHORTWAVE OVER LOWER MICHIGAN WILL BE
SPREADING PCPN UP INTO THE CWA THIS MORNING WHILE ANOTHER SHORTWAVE
OVER THE RED RIVER VALLEY OF THE NORTH WILL PUT PCPN IN OVER THE FAR
WEST THIS MORNING. BOTH THESE SHORTWAVES WILL COMBINE OVER THE AREA
AND CAUSE SOME WIDESPREAD PCPN THIS MORNING OVER THE CWA. UPPER
TROUGH SLOWLY MOVES EAST WITH A 500 MB LOW MOVING OVER THE U.P. LATE
TONIGHT. NAM SHOWS DEEPER MOISTURE AND 850-500 MB Q-VECTOR
CONVERGENCE OVER THE CWA THIS MORNING. THE DEEPER MOISTURE REMAIN
OVER THE AREA THROUGH TONIGHT WHILE THE Q-VECTOR CONVERGENCE WEAKENS
AND MOVES OUT BY THIS EVENING BEFORE MOVING BACK IN LATE TONIGHT
WITH THE 500 MB LOW. GFS AND ECMWF SHOW ABOUT THE SAME THING AS
WELL.

HAD TO HANG ONTO THE DRIER AIR ACROSS THE CENTRAL CWA A BIT LONGER
THIS MORNING AND CUT THE QPF AMOUNTS BECAUSE OF THIS. DID GO WITH A
COMBO OF WET BULB HEIGHTS AND WARM TEMPERATURES ALOFT TO DETERMINE
SNOW FOR THIS FORECAST AND LOOKS LIKE THE ACCUMULATING SNOW WILL BE
TONIGHT WHERE UP TO 2 INCHES COULD FALL ACROSS THE WESTERN
HIGHLANDS. OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING
TEMPERATURE FORECAST AND WENT WITH CATEGORICAL POPS FOR TODAY FOR
THE CWA AND THEN LIKELY POPS IN NORTHWEST LAKE EFFECT BELTS TONIGHT
AND KEPT SOME SLIGHT CHANCE POPS IN THE FAR SOUTH DUE TO THE UPPER
LOW MOVING INTO THE AREA AND WRAPAROUND PCPN IN THE AREA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 507 AM EDT MON APR 20 2015

COLDER...WITH LITTLE BREAK IN IN THE NEAR FUTURE. THE BEST CHANCE OF
LIGHT PRECIP WILL BE ALONG THE LAKE SUPERIOR SHORELINE.

AT 12Z TUESDAY THE SFC LOW WILL HAVE SHIFTED TO JUST W OF JAMES
BAY...WITH A TROUGH/SECONDARY COLD FRONT EXTENDING OVER CENTRAL LAKE
SUPERIOR AND CENTRAL UPPER MI. 850MB TEMPS AHEAD OF THE TROUGH WILL
AVERAGE AROUND -4C...AND FALL TO AROUND -7C BY THE END OF THE DAY
BEHIND THE TROUGH. THIS WILL COINCIDE WITH THE PASSAGE OF THE LARGE
500MB LOW...CENTERED OVER THE CWA TUESDAY. THE SIZABLE TROUGH WILL
ENCOMPASS E MT THROUGH THE GULF STATES...AND BACK UP THROUGH THE NEW
ENGLAND STATES.

THE 500MB LOW WILL NOT MOVE MUCH...ONLY TO E ONTARIO BY THURSDAY
MORNING. THIS WILL BE SIMILAR TO THE SFC LOW WHICH WILL ONLY SHIFT
TO FAR W ONTARIO DURING THE SAME TIME. LOOK FOR PERSISTENT NW WINDS
AND 850MB TEMPS OF -8 TO -12C.

THE 500MB LOW WILL CONTINUE ITS E PROGRESSION THURSDAY NIGHT THROUGH
FRIDAY...MOVING ACROSS S QUEBEC. WHILE A WEAK RIDGE WILL ATTEMPT TO
BUILD OVER FAR W LAKE SUPERIOR/UPPER MI...THE TROUGH WILL STILL
REMAIN OVER THE E. WHILE THE SFC LOW INITIALLY SHIFTS TO SE QUEBEC
EARLY THURSDAY EVENING...IT LOOKS TO SHIFT BACK W DURING THE DAY
FRIDAY /PARTICULARLY OFF THE GFS SOLUTION/.

THERE LOOKS TO BE SOME DISCREPANCIES IN THE HANDLING OF THE 500MB
LOW FOR THE LATTER HALF OF THE WEEKEND BY THE 00Z MODEL RUNS. WHILE
THE ECMWF PUSHES A RIDGE OVER THE UPPER GREAT LAKES SATURDAY AND
SUNDAY...THE GFS KEEPS THE TROUGH IN PLACE. AS A RESULT...FEW
CHANGES WERE MADE TO THE ONGOING FCST FOR THE WEEKEND. TEMPS MAY
RISE AROUND 5F SUNDAY COMPARED TO SATURDAY...BUT WAS LACKING
CONFIDENCE TO DO MUCH MORE THAN THAT. THE ECMWF SOLUTION WOULD BRING
850MB TEMPS BACK TO -2C BY SATURDAY AFTERNOON WITH THAT RIDGE
BUILDING IN. HOWEVER...THE GFS IS STILL AROUND -8C.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 713 AM EDT MON APR 20 2015

KIWD...WITH RAIN OVER THE COLD LAKE WATERS AND AN UPSLOPE NW
WIND...LIFR CONDITIONS WILL LIKELY PREVAIL THRU THE MORNING HRS. THE
-SHRA WILL MIX WITH OR CHANGE TO -SHSN AROUND MID MORNING. PCPN
WILL THEN DIMINISH IN THE AFTN WITH CONDITIONS IMPROVING TO MVFR
UNDER GUSTY WNW WINDS. MIGHT EVEN SEE A PERIOD OF VFR CONDITIONS.
ANOTHER DISTURBANCE WILL BRING DETERIORATING CONDITIONS AGAIN LATE
THIS EVENING BACK TO IFR AFTER MIDNIGHT WITH SNOW.

AT KCMX...EXPECT A QUICK DROP TO LIFR DURING THE MORNING UNDER
INCREASING UPSLOPE NW WINDS...THEN ONLY GRADUAL IMPROVEMENT TO IFR
IN THE AFTN AS -SHRA CONTINUE. NW WIND WILL LIKELY GUST TO AROUND
30KT DURING THE AFTN. PCPN WILL TURN TO SNOW TONIGHT.

AT KSAW...LIFR CONDITIONS WILL CONTINUE THIS MORNING. AS WINDS BACK
TO THE NW AND THEN W IN THE AFTN AND PCPN DIMINISHES...EXPECT
IMPROVEMENT TO MVFR.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 316 AM EDT MON APR 20 2015

AS A LOW LIFTS THROUGH THE SOO THIS AFTERNOON...WINDS WILL BACK TO
THE WEST-NORTHWEST THIS AFTERNOON. WITH THE LOW BECOMING STATIONARY
JUST TO THE SOUTHWEST OF JAMES BAY TONIGHT THROUGH
WEDNESDAY...PERSISTENT NORTHWESTERLY WINDS OF 20-30KTS ARE EXPECTED.
ALTHOUGH THE LOW WILL WEAKEN AND MOVE EAST ACROSS QUEBEC WEDNESDAY
NIGHT INTO THURSDAY...THE NORTHWEST WINDS UP TO 25KTS WILL PERSIST
AS A RIDGE MOVES INTO THE NORTHERN PLAINS. THE WINDS DIMINISH THEN
BELOW 20 KNOTS BY THURSDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...KF
AVIATION...07
MARINE...07
Hazardous weather outlook, Apr 20, 3:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 AM EDT MON APR 20 2015

MIZ001>003-009-084-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
400 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN INCH OR TWO OF WET SNOW IS POSSIBLE TONIGHT OVER THE HIGHER
TERRAIN FROM IRONWOOD AND WAKEFIELD TO ROCKLAND...TWIN LAKES AND
CALUMET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ADDITIONAL INCH OR TWO OF WET SNOW IS POSSIBLE TUESDAY INTO
TUESDAY NIGHT OVER THE HIGHER TERRAIN FROM IRONWOOD AND WAKEFIELD TO
ROCKLAND...TWIN LAKES AND CALUMET.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004>007-010>014-085-211200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
400 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
April 20, 7:00 AM EST to April 21, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Redridge measured five inches of wet snow in 24 hours.

Winter Weather, Gogebic

When
April 20, 7:00 AM CST to 5:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of an estimated four inches of wet snow in Bessemer accumulated mainly on decks and yards. Roads were reported clear.

Winter Weather, Gogebic

When
April 21, 9:00 AM CST to April 22, 7:30 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of 12 inches of snow in less than 36 hours at Bessemer.

Winter Weather, Marquette

When
April 21, 11:30 PM EST to April 22, 3:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers reported 12-hour snow amounts of three inches in Harvey and five inches near Trowbridge Park in Marquette.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571181, 571180, 571182, 571183.